Journal of Statistical Physics

, Volume 107, Issue 5–6, pp 1283–1298

A Generalization of the Collatz Problem. Building Cycles and a Stochastic Approach

  • J. L. Rouet
  • M. R. Feix

DOI: 10.1023/A:1015122111180

Cite this article as:
Rouet, J.L. & Feix, M.R. Journal of Statistical Physics (2002) 107: 1283. doi:10.1023/A:1015122111180


The (3x+1)/2 problem is generalized into the n-furcation problem (lix+mi)/n where i∈[0, 1, ..., n−1]. It is shown that, under some constraints on li and mi, the main bijection property between the k less significant digits of the seed, written in base n, and the sequence of generalized parities of the k first iterates is preserved. This property is used to investigate a stochastic treatment of ensemble of large value seeds. The bijection property predicts stochasticity for a number of iterations equals to the number of significant digits of the seed. In fact, the stochastic approach is valid for much larger numbers, a property which is more easily shown by using increasing sequences than decreasing ones. Finally, we extend the stochastic approach to cases where the bijection theorem does not hold, introducing the matrix giving the probability that a “j” number (where j is the last significant digit of this number written in base n) gives a “i” number iterate.

3x+1 problem Collatz problem mixing process random walk numerical simulation 

Copyright information

© Plenum Publishing Corporation 2002

Authors and Affiliations

  • J. L. Rouet
    • 1
  • M. R. Feix
    • 2
  1. 1.Laboratoire de Mathématique, Applications et Physique Mathématique—UMR 6628Université d'Orléans, UFR des SciencesOrléans Cedex 2France
  2. 2.Ecole des Mines de NantesSUBATECHNantes Cedex 3France

Personalised recommendations